Share this article

print logo


Q: In July, my 20-year-old daughter experienced pains in her stomach, went to the hospital and was diagnosed with gallstones. She had the operation and after a week out of hospital, developed terrible cramps, went back to the hospital and was readmitted. They did a scan and found a blood clot in the vein to the liver; she was put on IV heparin for 10 days; after she was released, she was given a prescription for Coumadin and the doctor says she may be on this for life.

This week, the hematologist said she was born with a deficiency in Protein S and that this may have contributed to the clot. She was never really sick before and all of a sudden she has health problems. Is this supposed to happen and is there any way it can be corrected?

-- E.M., Kirkland, Quebec

A: When a child or young adult is beset with major medical problems, it never seems like it's supposed to happen this way. Unfortunately, it does happen, all too often, and the best we can do is to help in the medical healing process and -- equally important -- provide love and emotional support.

The medical term for a blood clot is a thrombus. A thrombus can occur in the arteries or veins anywhere in the body. It's not common to occur in the liver, but the trauma and inflammation associated with the operation was probably the cause.

A thrombus is most likely to happen when three conditions occur at the same time: (1) reduced blood flow such as might occur as the result of physical inactivity due to hospitalization or prolonged bed rest; (2) damage to the lining of the vein, usually the result of inflammation; (3) and an abnormally high degree of blood clotting, called hypercoagulability.

Both the damage to the lining of the vein and the inactivity are probably only temporary. So your daughter's primary concern now is this hypercoagulability.

Protein S deficiency is a relatively rare congenital condition (it can also be acquired) that can cause hypercoagulability. Use of oral contraceptives, especially by women who smoke, is also associated with this condition, as are some cancers. Testing for the quantity of circulating protein S is a straightforward blood test.

Anticoagulant drugs like Coumadin inhibit the action of the blood's clotting factors. They are often called blood thinners, but they don't really thin the blood.

Because of the lowered clotting capacity, people taking anticoagulants must be more careful than others about injuries that cause bleeding. They should be under the close supervision of a health-care provider, especially until the optimum dose is found.

Whether it's best for her to stay on anticoagulants for the rest of her life depends on the severity of her problem. It's important for her to have her doctor evaluate from time to time how bad her tendency to clot is. That way she will be able to better assess if the risk of bleeding is less than the risk of clotting.

Dr. Allen Douma welcomes questions from readers. Write to Dr. Douma in care of Tribune Media Services, 435 N. Michigan Ave., Suite 1400, Chicago, Ill. 60611. His e-mail address is

There are no comments - be the first to comment